Tox Time: Cyanide Toxicity

Leave a comment

December 19, 2017 by jtreb

 Doug Funnie is a 23 yo M that was BIBEMS after a house fire. ABC are intact, and GCS is 14. Dexi is 130. Initial vitals notable for a tachycardia to 123 and tachypnea to 22. Patient is complaining of a headache and feels that his heart is beating “out of my chest”  

What: Cyanide toxicity. Clinical features include involvement of CNS (headache, confusion, seizures), heart (tachycardia, bradycardia, hypertension, hypotension), respiratory (pulm edema), GI (vomiting, abdominal pain), cutaneous, and other systems (renal, hepatic, muscle).

 

Who: -Victims of fires, especially where nitrogen-containing polymers such as plastics or wool are being burned

-Intentional overdose

-Peaches/pears/apricots/crab apple pits/seeds

-Nitroprusside use

 

How:  Cyanide binds to a complex in the electron transport chain that ultimately leads to tissue hypoxia due to impairment of oxidative phosphorylation. As a result, lactic acidosis occurs and this leads to a anion gap metabolic acidosis. Other mechanisms of injury exist as well, such as inhibition of antioxidants, stimulation of NMDA receptors resulting in cell apoptosis, and decreasing GABA levels.

 

Clues:  -Patient may smell of almonds because that is what aerosolized hydrogen cyanide actually smells like! Fear not if you cannot smell it—many people are genetically incapable of detecting the smell!

-Lactate is elevated, usually markedly (>10)

-PaO2 of your VBG and ABG are similar (indicating that the oxygen isn’t being used—exactly what is happening!)

-Normal SaO2 (the oxygen has no trouble BINDING to the hemoglobin—the oxygen just isn’t being used!)

-This can be similar to CARBON MONIXIDE (which causes an  elevated/normal SaO2 because the oxygen binds even tighter to the altered hemoglobin)

-This is also in direct contrast to METHEMOGLOBINEMIA (which causes a decreased SaO2 (85-88%) because the altered hemoglobin cannot bind oxygen as tightly)

 

 

Management:  As always, ABCs first. Appropriate decontamination precautions need to be taken as well (removing clothing, etc). Checking labs such as a lactate, vbg/abg, and electrolytes is wise (see above hints). Screening for comorbid conditions with co-oximetry is a good idea too, as carbon monoxide toxicity can occur in conjunction with cyanide toxicity. Of course, check a cyanide level as well—however, these results may not even been available quickly enough to be clinically useful.  Blood cyanide levels greater than 3 mg/L are associated with death.

You have two options. They are:

1) Hydroxocobalamin (combined with cyanide to form Vitamin B12 which is excreted in the urine. Be warned, this can cause reddish color change to skin and urine. This is first line for cyanide toxicity. The dose is 70mg/kg (adult dose ~5g) given IV.

2) Traditional cyanide kit (which some places still have, but is no longer manufactured, and is second line) –> Contains amyl nitrate & sodium nitrite  (to convert hemoglobin to methemoglobin, in order to bind up the cyanide—this binds stronger than cytochrome oxidase binds cyanide) and then sodium thiosulfate (to clear the methemoglobinemia). This is CONTRAINDICATED in carbon monoxide toxicity.

 

References:

Centers for Disease Control and Prevention. Facts About Cyanide. CDC 2017. Accessed at  https://emergency.cdc.gov/agent/cyanide/basics/facts.asp.

Desai S and Su M. Cyanide poisoning. UpToDate 2017.  Accessed at https://www.uptodate.com/contents/cyanide-poisoning?source=search_result&search=cyanide&selectedTitle=1~71.

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: